Paracetamol Tablets (500mg)

  • Effective pain relief
  • Treats pain for a variety of conditions
  • For mild to moderate pain

Please note brand received may vary

Do you have a preference?
From As low as £1.99

Disclaimer: The prices displayed should only be used as a reference of our prices for this medicine. If you are approved for treatment, our prescribers will decide on a suitable treatment for you to jointly consider.

All-inclusive service

prescription included

Fast next day delivery

order before 2pm

UK registered pharmacy

and team of dispensers

What are paracetamol 500mg tablets?

Paracetamol belongs to a group of medicines known as analgesics (painkillers). It is used to treat mild to moderate pain in conditions ranging from toothache to period pain.

Paracetamol is one of the most widely prescribed painkillers and can be used on its own or combined with other painkillers and medicines to treat a range of conditions. It is quite often used in a number of over the counter cold and flu remedies. 

What is Paracetamol 500mg used to treat?

Paracetamol is a analgesic medicine that is used to treat mild to moderate pain that comes from a number of conditions.

You can take Paracetamol 500mg tablets to relieve pain that is associated with the likes of:

  • Period pain
  • Toothache
  • Headaches
  • Cold and flu-like symptoms
  • Back aches and pains
  • Muscle/joint aches and pains
  • Pain following an operation

Paracetamol has a direct influence on your body's central nervous system. They reduce the pain signals that can travel up the spinal cord to the brain. This reduces the pain signals and as a result relieves pain.

Paracetamol is believed to prevent prostaglandins (lipids that are generated naturally from an injury, pain, or fever) from being produced. This reduces the body's temperature and pain sensations.

Adults and children over 16 years old should take two tablets every 4 hours.

Who can take Paracetamol 500mg?

Paracetamol 500mg is not suitable for everyone to take.

Do not take this medicine if you are allergic to paracetamol or any of the other ingredients contained in this medicine (please refer to the ingredients tab for full details).

Check with your doctor or pharmacist before you start taking Paracetamol 500mg if any of the below apply to you:

  • You have any liver problems that were caused by alcohol consumption
  • You have any severe liver or kidney problems

Can children take paracetamol?

Yes, paracetamol can be used by children, however it should not be taken by children under the age of 10 years old. For children that are between the ages of 10-15, take one tablet every four to six hours. Do not take more than four doses in a 24-hour period.

Taking Paracetamol 500mg with other painkillers

It is safe to take paracetamol with other types of painkillers that do not contain paracetamol. Paracetamol is quite often combined with other painkillers such as Ibuprofen and Aspirin. 

Do not take any other medicine that contains paracetamol as there may be a risk of overdose.

Yes, you can take paracetamol with Ibuprofen; however, we recommend that you read our detailed guide on taking paracetamol, ibuprofen, and Naproxen together to understand the differences between them and how they may interact with each other.

Before taking any other medicine, we recommend reading the patient information leaflet to check the ingredients list and to see if there are any other drugs that paracetamol may interact with.

Paracetamol side effects

Like all medicines, Paracetamol 500mg can cause side effects, although not everyone gets them.

If taken correctly, this painkiller medicine rarely causes adverse reactions.

Speak to your doctor or pharmacist if any of the following reactions bother you or do not go away:

  • You bruise more easily than usual, or you get an infection. This may be a sign of a blood problem.

This list is not exhaustive. Please refer to the Side Effects tab for more information.

How does Paracetamol work?

Paracetamol works by blocking the body's natural pain messages that travel to the brain to let it know when we feel pain. 

Paracetamol also works quickly when reducing a temperature caused by a fever. A fever is a sudden and temporary increase in body temperature, usually caused by a short illness. Paracetamol is highly effective at reducing body temperature by affecting the messages sent to the brain that regulate body temperature.

It has also been claimed that taking Paracetamol together with Ibuprofen can help to rapidly reduce fever.

How long does Paracetamol take to work?

The pain-relieving effects of Paracetamol will begin to work within 1 hour, with the effects being felt for up to 5 hours after taking it.

How often can you take Paracetamol?

You should take 2 tablets of paracetamol every 4 to 6 hours. It is important not to exceed 4 doses within a 24-hour period. If you find that this does not relieve your symptoms, you should consider combining paracetamol with another pain killer that does not contain paracetamol.

Paracetamol Indications and Dose 

Our pharmacist and prescribers follow NICE prescribing guidelines when prescrining Paracetamol.

Always take Paracetamol 500mg tablets exactly as directed by your doctor or pharmacist. Read the patient information leaflet and speak to your doctor or pharmacist if you are not sure.

Do not take more than the dose you were instructed to take.

Speak to your doctor if you need to use Paracetamol tablets for more than three days in a row.

Adults and children over 16 years old

The normal recommended dose is 2 tablets every 4 to 6 hours. Swallow the tablets whole with a drink of water; do not crush or chew them.

Wait for at least 4 hours before you take another dose.

Do not take more than 4 doses (8 tablets) in 24 hours.

Children aged 10 to 15 years old

Take one tablet every 4 to 6 hours when needed.

Do not take more than four doses in 24 hours.

Do not give Paracetamol 500mg to children under the age of 10 years old.

If you forget to take a dose

If you miss a dose, take it as soon as you remember. Be sure to leave at least 4 hours between each dose.

Never take a double dose to try and make up for missing a previous one.

If you take more than you should

Taking an overdose of Paracetamol can cause delated, serious liver damage. Speak to a doctor as soon as possible if you have taken more Paracetamol tablets than you were supposed to.

If you are instructed to go to hospital, take the medicine and its packaging with you.

Storage

Keep this medicine out of the sight and reach of children.

Do not keep using Paracetamol after the expiry date, which can be found on the packet.

To protect the tablets from moisture, store them in the original packaging.

How effective is Paracetamol?


Paracetamol is one of the most popular painkillers in the UK. It provides effective pain relief for a wide range of conditions, including: Period pain Toothache Headaches Cold and flu-like symptoms Back aches and pains Muscle/joint aches and pains Pain following an operation

Can you buy Paracetamol without prescription?


Yes, you can buy Paracetamol from your local pharmacy or supermarket without a prescription. However, you can only buy packs of 16 tablets over the counter. If you require more than this, you will need to speak to a medical professional, who will have to prescribe you more tablets. To order from Medicine Direct, just complete an online consultation with one of our certified doctors or pharmacists. Providing they deem Paracetamol a safe painkiller for you to use, they can issue you with a prescription to purchase this medication from our UK pharmacy. Never order medicine online unless it is from a pharmacy that is regulated by the General Pharmaceutical Council (GPhC), like Medicine Direct.

Is Paracetamol the same as Panadol?


Panadol is a brand name for paracetamol.

Can I get Paracetamol on the NHS?


Paracetamol is only available on the NHS for certain conditions.

Can children take Paracetamol?


Children aged 3 months and older can take Paracetamol. Children under 3 months should not take Paracetamol unless specifically advised by a doctor. Paracetamol 500mg is not suitable for children under the age of 10.

Can I take Paracetamol when pregnant?


You can take Paracetamol while pregnant, although you should take the lowest dose possible to relieve your pain for the shortest time possible. If you find that you need to take Paracetamol regularly, you should talk to your doctor or midwife. Please inform your doctor before taking Paracetamol if you are pregnant, think you might be pregnant or are trying to get pregnant.

Can I take Paracetamol when breast feeding?


Paracetamol is considered a safe option for women who are breastfeeding, although you should still make sure that your doctor or pharmacist is aware if you are breastfeeding.

Can I overdose on Paracetamol?


Yes, overdosing on Paracetamol can cause delayed, severe liver damage. If you have taken more of this medicine than you were supposed to, contact your doctor immediately.

How long does it take for Mefenamic Acid to relieve period pain?


It may take up to an hour for paracetamol to work. However, many people notice an improvement within half an hour of taking the tablets.

Should I take paracetamol or ibuprofen?


Paracetamol and ibuprofen work in different ways, so which painkiller you should take will depend on the type of pain you are experiencing. Paracetamol is normally best for the majority of pain, such as headaches or stomach ache. Sometimes, ibuprofen may be more suitable to period pain or toothache.

Paracetamol Side Effects

Some side effects can be found on the main product page.

Side effects from Paracetamol are generally very rare.

Serious allergic reaction

In rare cases, it is possible to suffer a serious allergic reaction to Paracetamol.

You must either call 999 or go to A&E straight away if you suffer any of the following symptoms:

  • You have tightness in your chest or throat
  • Your mouth, tongue, lips, face or throat starts to swell
  • You are wheezing
  • You get a skin rash that may have red, itchy, swollen, blistered or peeling skin
  • You are finding it difficult to breathe or speak

You may be having a serious allergic reaction and require immediate treatment in hospital.

Always read the patient information leaflet for full details on Side Effects. If you are worried about side effects or are unsure of how to deal with them, please do not hesitate to ask your doctor or pharmacist.

Paracetamol Warnings

Before you start taking Paracetamol, you must inform your doctor or pharmacist if you are already taking any other prescription or non-prescription medication, herbal remedies, vitamins or supplements.

While taking Paracetamol tablets, you must not take any other medicines which also contain paracetamol. Commonly, this can include other painkillers, as well as cough and cold remedies.

Particularly, inform your doctor or pharmacist if you are currently taking any of the following:

  • Colestyramine (a medicine to lower blood cholesterol levels)
  • Blood-thinning medicines, such as warfarin
  • Metoclopramide or domperidone (anti-sickness medicines)

For more information information on Paracetamol Drug Interactions 

Do not take Paracetamol with alcohol and do not drink alcohol while taking this medicine. Mixing alcohol with Paracetamol can increase the risk of suffering from side effects.

Adults and children over 16 must not take more than 8 tablets in 24 hours. Children aged 10 to 15 must not take more than 4 tablets in 24 hours.

Do not give this medicine to children under 10 years old.

Pregnancy and breastfeeding

You can take Paracetamol during pregnancy, although you should be using the lowest possible dose to relieve your pain. You should also take it for the shortest time possible.

If you need to use Paracetamol regularly while pregnant, please speak to your doctor or midwife.

Before using this medication, please inform your doctor or pharmacist if:

  • You are currently pregnant or breastfeeding
  • You think you might be pregnant
  • You are trying to get pregnant

Learn more about taking paracetamol when pregnant or breastfeeding 

Patient Information leaflet

Always read the patient information leaflet for full details on warnings and drug interactions. If you have any questions, please speak to you doctor or pharmacist before you start taking Paracetamol.

Paracetamol Ingredients

The active ingredient contained in these tablets is paracetamol.

Each tablet also contains the following inactive ingredients: maize starch, potassium sorbate, purified talc, stearic acid, povidone, and soluble starch.

Delivery Company Delivery Service Price Details
Royal Mail UK Delivery Standard UK Tracked £2.99 3 - 4 Working Day Delivery
DPD UK Next Day Delivery Next Day Delivery - Tracked £5.95 Order by 2pm (subject to Dr approval) Next Working Day Delivery
DPD UK Next Day Delivery Next Day Tracked Morning Delivery by 12:00pm £12.95 Next Working Day Morning Delivery by 12:00pm
DPD UK Next Day Delivery Tracked Saturday Delivery £9.95

Delivery specified for Saturday

Order Friday by 2pm (subject to Dr approval)

Please note that next day delivery to Northern Ireland, Scottish Highlands & Islands and British Isles cannot be guaranteed. Please contact our team for more information.

Written byHussain Abdeh MPharm: 2211840

Updated on: 20/05/2021

This content has been written by our Superintendent Pharmacist Hussain Abdeh and has been medically reviewed by our Pharmacist Sonia Khan

Hussain Abdeh Superintendent Pharmacist at Medicine Direct

Hussain Abdeh
MPharm: 2211840

Pharmacist Independent Prescriber

How it works - get your medicine in 3 simple steps

  • 1 Choose your treatment Select the treatment or medication you need and answer a few questions online regarding your condition.
  • 2 Online consultation Our Independent Prescribers will review your questions and assess your suitability for the medication.
  • 3 Receive your delivery Your medication is dispensed and delivered directly to you from our UK based Pharmacy.

No Related guide Posts

Customers have rated us Excellent on trustpilot
We’re here to help

If you need any help, don't hesitate to get in touch, we would love to hear from you!

Copyright © 2021 Pharmacorp LTD. All rights reserved.